Roller Coaster Ride

So, the more I learn, the more I need to know, and the more complicated it gets.

Over the last two months or so, I’ve been through a bad cycle that I believe was touched off by starting the Armour Thyroid and not being dosed appropriately.  According to the “Stop The Thyroid Madness” website, staying too long at a low dose of NTH (natural thyroid hormone) causes a feedback loop:

STAYING ON A STARTING DOSE TOO LONG. The key to understanding this mistake is with the word “starting dose”. When first starting on any natural desiccated thyroid product, it can be wise to start on one grain or less, which is lower than you will ultimately need. Why? To help your body adjust to the direct T3. BUT, patients have found it UNWISE to stay on that low dose much longer than 2 weeks without raising. Why? Because hypothyroid symptoms can return with a VENGEANCE due to the feedback loop between the hypothalamus, pituitary and thyroid gland, i.e your hypothalamus gland senses the addition of desiccated thyroid (thinking the thyroid sent it), then sends a message to the pituitary gland, which in turn sends a message to the thyroid gland to stop producing, making you even more hypothyroid than you began.

Additionally, I never checked my adrenals or my ferritin.  Adrenal fatigue would explain some of the other bizarre symptoms I’ve been having. Again, per STTM:

THINKING YOU ARE ON TOO MUCH BECAUSE OF HYPER-SYMPTOMS Yes, a doctor can guide you to  go too high with desiccated thyroid and you’ll have hyper symptoms. You would then want to decrease your amount. But even more common is having hyper-like symptoms (anxiety, shakiness, fast heart rate, etc), especially on doses lower than 3 grains, because of underlying low-functioning adrenals (i.e. not enough cortisol), or even a low Ferritin—-each and/or both of which can be quite common in hypothyroid patients.

That sure sounds like the episodes I’ve been having.  It’s so hard to determine what’s going on, since so many of the problems have the same symptoms.  So now I’m stuck in nowhere land.  My last lab showed a low TSH and a high T3 which told my doctor I was on too much, and he told me to stop taking it.  I’m not seeing him til the 18th.  I’m exhausted, in pain everywhere, my brain isn’t working well, my throat is sore and I can’t swallow well, and my hair is falling out like crazy, and feels like straw.

I wish I could afford another doctor, but Medicaid limits me to only a few doctors in my area, none of which seem to have any open-mindedness about treating by symptom rather than the almighty TSH.  I’m gearing up for one more fight with this doc, to get the labs drawn including a salivary cortisol test, and maybe if I sign a waiver he’ll dose the Armour the way I ask him to.  If that fails, well, I don’t know what I’ll do.

Anyway, that’s enough about my health; I”m tired of talking about it, worrying about it, thinking about it. Next posts will be on more pleasant topics; the promised Easter egg dyeing, a bunch of knitting, my new website, and family stuff.  Might even get them posted before next month…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: